Share ConsumerLab.com's information with family and friends — or just send to yourself. Simply provide an email address below.
You must provide a valid email address.
Your email address*:
Your name*: Send me a copy
Email Address where it's going*:
*Addresses and name will only be used for sending this message.
Additional message (optional):
Your message has been sent. Thanks for sharing!
Can Supplements Cause Reflux, Nausea & GERD?
Question: I take a number of supplements and I think they are making my acid reflux worse. Which supplements could be causing my stomach irritation, and what can I do about it?
Answer: You may want to avoid supplements like vitamin B-6 and cocoa, which can irritate the stomach or cause heartburn in some people. Arginine may potentially increase stomach acid levels and worsen esophageal reflux (heartburn). (Be aware that arginine may be sold as a single ingredient supplement, or as an ingredient in a sexual enhancement supplement.) If taken with heartburn medication such as omeprazole (Prilosec), St. John's wort can worsen reflux symptoms.
A number of other supplements can cause nausea or stomach upset. Vitamin C may cause an "acid stomach" in some people, but fortunately, there is a special form of vitamin C which may be helpful.
Multivitamins often contain minerals such as iron and zinc which can cause stomach distress. Citrus bioflavanoids, another common ingredient in multis, can cause nausea or vomiting in a small percentage of women, especially those taking oral contraceptives or hormonal replacement therapy. See the "Avoiding Nausea" section of the Multivitamin and Multimineral Review for tips for reducing stomach upset.